Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Houston/Galveston, TX

July 6, 2007Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 6, 2007, 4:26 PM CDT for Fort Bend County, Harris County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2007, 4:26 PM CDT (21:26 UTC)
Expired
Jul 6, 2007, 6:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

Counties Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 062127
FFWHGX
TXC157-201-062330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
426 PM CDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORT BEND COUNTY IN SOUTHEAST TEXAS
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HOUSTON AND SUGARLAND.    
  THESE THUNDERSTORMS CONTINUE TO WEAKEN ACROSS THE AREA.  RUNOFF    
  FROM THE VERY HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING       
  ISSUES THROUGH 630 PM.

* FLOODING IS EXPECTED IN OR NEAR...
THE MEDICAL CENTER...RELIANT PARK...MINUTE MAID PARK...MEMORIAL...
LAKE HOUSTON DAM...HOOKS AIRPORT...HOBBY AIRPORT...HERMAN PARK...THE
GALLERIA...BUSH-INTERCONTINENTAL AIRPORT...ADDICKS...WEST UNIVERSITY
PLACE...TOWN WEST...THOMPSONS...SUGAR LAND...STAFFORD...SPRING
VALLEY...SOUTHSIDE PLACE...SOUTH HOUSTON...SHELDON...ROSENBERG...
RICHMOND...PINEY POINT VILLAGE...PECAN GROVE...MISSOURI CITY...
MISSION BEND...MEADOWS...KATY...JERSEY VILLAGE...JACINTO CITY...
HUNTERS CREEK VILLAGE...HUMBLE...HILSHIRE VILLAGE...HEDWIG VILLAGE...
GALENA PARK...FRESNO...FIRST COLONY...DEER PARK...CLOVERLEAF...
CHANNELVIEW...BUNKER HILL VILLAGE...BELLAIRE...ARCOLA AND ALDINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8PM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2961 9543 2963 9531 2968 9506 3006 9508
      3002 9538 3010 9560 2999 9587 2948 9580
      2944 9549

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:20 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
220 PM CDT FRI JUL 6 2007

.DISCUSSION...
AREAL COVERAGE OF CONVECTION HAS DECREASED SOMEWHAT OVER SOUTHEAST
ZONES. HOWEVER COVERAGE NOW EXPANDING NORTH. DESPITE RELATIVELY FAST
MOVEMENT OF CELLS...REDEVELOPMENT ALONG SAME AREA HAS BEEN ONGOING.
SURFACE LOW HAS MOVED TO NORTHEAST OF LUFKIN EARLY THIS AFTERNOON
WITH ASSOCIATED TROUGH NOW EXTENDING ACROSS LFK TO CLL. LOW LEVEL
MOISTURE CONVERGENCE HAS SHIFTED AND NOW SITUATED FROM JACKSON TO
HARRIS TO POLK COUNTIES. WATER VAPOR IMAGERY LOOP INDICATE UPPER
LOW MOVING TO SW ARKANSAS BUT STILL TROUGHING SOUTHWEST TO TEXAS.
HIGH PW VALUES STILL IN PLACE ACROSS CWFA RANGING FROM 2.1 TO 2.35
INCHES AS PER LATEST GPS MET PRECIPITABLE WATER VALUE PLOT. OUR
FLASH FLOOD WATCH WILL EXPIRE AT 4 PM AND OUR MAIN CONCERN IS
AREAL COVERAGE AND INTENSITY OF CONVECTIVE ACTIVITY MAY REMAIN
CONSTANT OR EVEN INCREASE DURING MID TO LATE AFTERNOON OVER OUR
SOUTHERN AND CENTRAL ZONES. WE SHALL HOLD OFF UNTIL ABOUT 3 PM
BEFORE DECIDING ON WHETHER TO LET FFA GO OR POSSIBLY REDEFINING
THE FFA AND EXTENDING IT THROUGH EARLY/MID EVENING. MODELS AGREE
IN LOWERING PW VALUES THE NEXT SEVERAL DAYS. HOWEVER THE UPPER
TROUGH AND OR SHEAR AXIS WILL REMAIN OVER THE REGION THROUGH NEXT
WEEK. MORE OR LESS THE MODELS AGREE ON THIS. WE SHALL NOT CHANGE
CURRENT FORECAST MUCH...STAYING WITH CHANCE (30-40 PERCENT)
INLAND AREAS MAINLY DURING AFTERNOON HOURS THIS WEEKEND AND INTO
EARLY NEXT WEEK. DAYTIME TEMPERATURES SHOULD INCH UPWARD BUT
SHOULD REMAIN SLIGHTLY BELOW SEASONAL NORMAL VALUES THROUGH EARLY
NEXT WEEK. 37

&&

.MARINE...
THUNDERSTORM ACTIVITY WILL COTINUE ALONG THE COAST BUT HAS PRIMARILY
PUSHED INLAND EARLY THIS AFTERNOON.  THUNDERSTORMS WITH HEAVY RAIN
AND SOME GUSTY WINDS WILL BE POSSIBLE OVER GALVESTON BAY AND
MATAGORDA BAY LATER THIS AFTERNOON.  WATERSPOUTS MAY BE A
POSSIBILITY AGAIN BUT LOW LEVEL SHEAR LOOKS TO BE UNIDIRECTIONAL SO
THIS WILL LARGELY DEPEND ON INDIVIDUAL UPDRAFTS.  OTHERWISE...WINDS
SHOULD REMAIN ONSHORE THROUGH THE WEEKEND AND NEXT WEEK MAINLY
AROUND 10KTS WITH SEAS IN THE 2 TO 4 FOOT RANGE.  39

&&

.AVIATION...
SE TX TERMINALS WILL BE UNDER THE GUN FOR TSRA THE REST OF THE
AFTERNOON MAINLY SOUTH OF KIAH. WILL KEEP VCTS FOR KCLL...KUTS AND
KCXO BUT THINK ANY TSRA WILL BE TO THE SOUTH. A SFC TROUGH IS
CURRENTLY WORKING INTO THE AREA PROVIDING GOOD CONVERGENCE FOR
THUNDERSTORM DEVELOPMENT. THIS SEEMS TO BE SOME OF THE FOCUS FOR
TSRA FROM KIAH TO KSGR. STORM SHOULD CONTINUE TO TRAIN FROM KBYY TO
KLBX TO KGLS. ACTIVITY MAY BE WEAKENING THIS PAST HOUR BUT A FEW
STRONGER STORMS STILL COULD PRODUCE HEAVY RAINFALL AN POSE A THREAT
TO THESE TERMINALS. ACTIVITY SHOULD WIND DOWN DURING THE EVENT AND
HOPEFULLY HAVE A QUIET NIGHT TIME. WEAK SFC TROUGH MAY LINGER ACROSS
THE AREA TOMORROW SO MENTION VCTS FOR TOMORROW ACROSS THE AREA.
CONVECTIVE INITIATION WILL BE DIFFICULT TO PREDICT AS IT WILL NOT
TAKE MUCH HEATING FOR STORMS TO BEGIN TO DEVELOP. COVERAGE SHOULD BE
LESS THAN THE LAST FEW DAYS BUT WILL HAVE TO WAIT AND SEE ON
SATELLITE AND RADAR TRENDS BEFORE NAILING DOWN THE DETAILS.   39

OVERPECK

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  88  74  88  75 /  30  40  20  40  20
HOUSTON (IAH)              74  89  74  90  76 /  50  30  20  30  20
GALVESTON (GLS)            79  86  79  87  79 /  50  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 6, 3:15 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT FRI JUL 6 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
071000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
315 PM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE SOUTHERN
HALF OF THE REGION MAINLY ALONG AND SOUTH OF A LINE FROM CLEVELAND
TO KINGWOOD TO KATY TO EAST BERNARD AND TO MORALES. PLEASE SEE THE
LATEST FLASH FLOOD WATCH FOR MORE DETAILS.

THE FLASH FLOOD WATCH NORTH OF THIS REGION WILL BE ALLOWED TO
EXPIRE AT 4 PM CDT AS THE FOCUS OF NUMEROUS THUNDERSTORM
DEVELOPMENT SHOULD REMAIN MAINLY TO THE SOUTH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THE
WATCH AREA THE REMAINDER OF THIS AFTERNOON AND INTO EARLY EVENING.
WHERE TRAINING OF THUNDERSTORMS DO OCCUR... RAINFALL
ACCUMULATIONS OF 3 TO 6 INCH AMOUNTS ARE POSSIBLE. MOST AREAS WILL
SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES. THE THREAT OF FLASH
FLOODING IS EXPECTED TO DIMINISH DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
FOR THOSE IN THE WATCH AREA.

In the hours before

Local storm report, Jul 6, 10:34 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            HIGH ISLAND             29.57N 94.39W
07/06/2007                   GALVESTON          TX   LAW ENFORCEMENT

            HIGHWAY 87 CLOSED FROM BOLIVAR TO HIGH ISLAND

&&

JJ
Local storm report, Jul 6, 4:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     MARINE TSTM WIND 5 ENE GALVESTON         29.26N 94.82W
07/06/2007  M44.00 MPH       GMZ355             TX   ASOS

            38 KNOT GUST REPORTED AT THE GALVESTON NORTH JETTY

1150 AM     FLOOD            STOWELL                 29.79N 94.38W
07/06/2007                   CHAMBERS           TX   NWS EMPLOYEE

            WATER REPORTED IN POST OFFICE BUILDING.

0350 PM     FUNNEL CLOUD     HITCHCOCK               29.32N 95.02W
07/06/2007                   GALVESTON          TX   TRAINED SPOTTER

            FUNNEL AND WALL CLOUD ON FM 2004 HEADING EAST TOWARD
            HITCHCOCK.

0355 PM     TORNADO          SANTA FE                29.38N 95.10W
07/06/2007                   GALVESTON          TX   LAW ENFORCEMENT

            SANTA FE POLICE SIGHTED TORNADO NEAR FM 2004 / FM 646
            INTERSECTION.

&&

JJ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:28 PM CDTRiver Flood WarningHGXJackson37 hr
Jul 5, 10:28 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison6 days
Jul 6, 8:42 AM CDTFlash Flood WarningHGXChambers, Galveston2 hr
Jul 6, 9:04 AM CDTRiver Flood WarningHGXColorado, Jackson, Wharton26 hr
Jul 6, 10:10 AM CDTSpecial Marine WarningHGX65 min
Jul 6, 10:39 AM CDTFlash Flood WarningHGXChambers, Galveston3 hr
Jul 6, 10:40 AM CDTRiver Flood WarningHGXChambers, Liberty26 days
Jul 6, 11:10 AM CDTSpecial Marine WarningHGX95 min
Jul 6, 11:29 AM CDTFlash Flood WarningHGXBrazoria2 hr
Jul 6, 2:31 PM CDTFlash Flood WarningHGXFort Bend, Harris, Wharton119 min
Jul 6, 2:40 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jul 6, 3:57 PM CDTTornado WarningHGXGalveston20 min
Jul 6, 4:20 PM CDTTornado WarningHGXChambers22 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.